Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 152, NWS Omaha, NE

July 22, 2013Lancaster County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 22, 2013, 4:58 PM CDT for Lancaster County, Saunders County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2013, 4:58 PM CDT (21:58 UTC)
Expired
Jul 22, 2013, 5:30 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Lancaster County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 43 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:08 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1607 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:17 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 22, 3:17 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
317 PM CDT MON JUL 22 2013

.DISCUSSION...
THUNDERSTORMS ARE DEVELOPING AS A COLD FRONT IS MOVING THROUGH
THE AREA. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES BROAD UPPER-
LEVEL TROUGH OVER THE GREAT LAKES...WITH NORTHWEST FLOW ACROSS THE
ROCKIES TO CENTRAL US. A FEW SHORTWAVES WERE NOTED...INCLUDING ONE
IN BC/WA...ANOTHER ON THE ONT/MB BORDER...AND ANOTHER IN CENTRAL
SD/NORTHERN NEB. 850MB LOW WAS CENTERED IN WESTERN ONT...WITH
TRAILING FRONT THROUGH MN/SD/WESTERN NEB. PRONOUNCED DRY TONGUE AT
850MB WAS NOTED FROM THE DAKOTAS INTO EASTERN NEB...THEN WRAPPING
THROUGH KS. MOIST AXIS WAS NOTED FROM NORTHEAST KS INTO NORTHERN
MO...THEN AROUND A SECONDARY FRONT ALONG THE MID TO LOWER MS RIVER
VALLEY. MOISTURE AXIS ALSO WAS NOTED FROM THE MONSOON AREA OF THE
SW ALONG THE FRONT RANGE INTO EASTERN WY/EASTERN MT. HIGHER 700-
500MB LAPSE RATES WERE SUPPRESSED A LITTLE WESTWARD COMPARED TO
YESTERDAY...THOUGH STILL CLOSE TO 20C AT KOAX. SURFACE FRONT AT
19Z EXTENDED FROM AROUND KAEL TO NEAR KSUX TO KBVN...AND A FEW
SHOWERS AND THUNDERSTORMS WERE STARTING TO DEVELOP ALONG THE
FRONT IN IA...WHILE SHOWERS ALSO WERE DEVELOPING IN NORTHEAST KS
IN THE WARM SECTOR.

MAIN FORECAST CONCERNS ARE CONVECTIVE EVOLUTION INTO THIS
EVENING...POTENTIAL FOR SHOWERS/THUNDERSTORMS TOMORROW...AND
POTENTIAL AGAIN ON FRIDAY/SATURDAY.  FRONT SHOULD CONTINUE TO SAG
SOUTHWARD STEADILY THIS AFTERNOON/EVENING...AND EXPECT CONVECTIVE
DEVELOPMENT TO CONTINUE ALONG THE FRONT.  BY 00Z...ACTIVITY SHOULD
BE ALONG/SOUTH OF INTERSTATE 80...AND IT SHOULD PROGRESS OUT OF THE
CWA BY MIDNIGHT.  WITH MLCAPE AROUND 3000-4000 J/KG...AND WITH
AROUND 30KT OF EFFECTIVE BULK SHEAR...A FEW STRONG AND SEVERE STORMS
WILL BE POSSIBLE THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN HAZARDS.  STORMS SHOULD BE PROGRESSIVE ENOUGH--AND GROUND
IS DRY ENOUGH--TO PREVENT ANY HEAVY RAIN ISSUES EVEN BENEATH LOCALLY
HEAVY DOWNPOURS.  ALSO...WITH NEARLY NIL LOW-LEVEL SHEAR...DO NOT
EXPECT A TORNADO THREAT.

BY LATE TONIGHT...THE SHORTWAVE IN THE PACIFIC NORTHWEST SHOULD DROP
THROUGH THE ROCKIES AND APPROACH THE HIGH PLAINS.  IN WAKE OF
CONVECTION THIS EVENING...AIRMASS OVER IA/EASTERN NEB SHOULD BE
QUITE STABILIZED AND DRY IN THE MID-LEVELS...WHILE LOW-LEVEL JET
BRINGS MOISTURE TO THE HIGH PLAINS.  ANY SHOWER/THUNDERSTORM
ACTIVITY LATE TONIGHT INTO TUESDAY MORNING SHOULD REMAIN WEST OF THE
CWA FROM CENTRAL SD INTO CENTRAL NEB...MORE IN THE MOISTURE
AXIS/ALONG THE 850MB TEMPERATURE GRADIENT AND CLOSER TO THE
APPROACHING WAVE. BY AFTERNOON...MAY SEE A FEW SHOWERS OR ISOLATED
STORMS DEVELOP INTO EASTERN NEB AND MAYBE SNEAK INTO WESTERN IA AS
THE WAVE MOVES THROUGH. INSTABILITY IS MUCH LESS IMPRESSIVE
TOMORROW...WITH MUCAPE AROUND 1000 J/KG ABOVE AROUND 800MB...BUT
SHOULD BE ADEQUATE FOR SHOWERS AND AT LEAST A LITTLE THUNDER...WITH
ACTIVITY MOVING SOUTH AND OUT OF THE AREA THROUGH THE EVENING HOURS.

WEDNESDAY THROUGH THURSDAY SHOULD BE MAINLY QUIET ACROSS THE AREA AS
MID-LEVEL RIDGE MOVES THROUGH THE AREA...WHILE UPPER-LEVEL DEEP
TROUGH DEVELOPS IN THE CENTRAL ROCKIES.  HAVE BUMPED TEMPS UP JUST A
TOUCH ON THURSDAY IN PARTICULAR...AS MID-LEVEL WARM AIR ADVECTION
BRINGS INCREASING TEMPS.  ALSO KEPT POPS OUT OF THE CWA
THURSDAY...CLOSER TO A SLOWER ECMWF SOLUTION.  BY THURSDAY
EVENING...MAY SEE SHOWERS/STORMS DEVELOP OVER THE AREA AS UPPER
TROUGH APPROACHES.  TRACK AND STRENGTH OF THE UPPER TROUGH IS STILL
IN QUESTION...WITH ECMWF DEEPER AND A LITTLE FURTHER SOUTH THAN THE
GFS...A SOLUTION THAT WOULD BRING THE BEST MOISTURE SOUTH OF THE CWA
WHILE SHOWERS DEVELOP IN A WRAP-AROUND FEATURE TO THE NORTH OF THE
LOW ACROSS IA/NEB.  IN EITHER CASE...CHANCE POPS ACROSS THE AREA
THURSDAY NIGHT INTO FRIDAY SEEM APPROPRIATE...WITH SLIGHT CHANCES
LINGERING INTO SATURDAY.

BEHIND THE LOW...RIDGING AND HIGH PRESSURE LOOK TO DOMINATE FROM
SATURDAY NIGHT THROUGH MONDAY.  HAVE COORDINATED WITH NEIGHBORS TO
DROP OUT ALLBLEND POPS AS REGIME LOOKS QUIET THROUGH AT LEAST EARLY
MONDAY.

MAYES

&&

.AVIATION...
18Z TAFS FOR KOMA...KOFK...KLNK

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD EXCEPT IN POSSIBLE
TSRA. THIS APPEARS MOST LIKELY AT OMA FROM AROUND 19-22Z AND LNK
AROUND 21-24Z WITH MVFR CIGS/VISBY POSSIBLE. OTHERWISE A SFC CDFNT
WILL MOV THROUGH OFK NEAR 18Z AND OMA/LNK BY AROUND 21Z WITH WINDS
SHIFTING FROM SW TO NW AT ALL LOCATIONS. MOST CLEAR CONDITIONS ARE
EXPECTED OVERNIGHT WITH LIGHT WINDS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 22, 3:26 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 PM CDT MON JUL 22 2013

IAZ043-055-056-069-079-080-090-091-NEZ015-032>034-042>045-050>053-
065>068-078-088>093-231030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
326 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS EASTERN NEBRASKA AND
WESTERN IOWA THROUGH THIS EVENING. A FEW OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE
GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE FROM 4 TO 10 PM.
STORMS SHOULD EXIT THE AREA BY AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY...MAINLY IN THE
AFTERNOON AND EVENING IN EAST CENTRAL TO SOUTHEAST NEBRASKA.
SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT...BUT REPORTS OF HAIL OR DAMAGING WINDS ARE APPRECIATED.

NEZ011-012-016>018-030-031-231030-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
326 PM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY...MAINLY IN THE
AFTERNOON AND EVENING IN EAST CENTRAL TO SOUTHEAST NEBRASKA.
SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

MAYES

In the hours before

Special weather statement, Jul 22, 4:48 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
448 PM CDT MON JUL 22 2013

NEZ051-066-222215-
SAUNDERS NE-LANCASTER NE-
448 PM CDT MON JUL 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SAUNDERS AND NORTHERN LANCASTER
COUNTIES UNTIL 515 PM CDT...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VALPARAISO...OR 19 MILES NORTH OF LINCOLN...
MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.  THE STORM IS NOT MOVING MUCH...THUS
LOCALLY HEAVY RAINFALL IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
WAHOO...MEAD...VALPARAISO...PRAGUE...WESTON...CERESCO...MALCOLM...
RAYMOND...ITHACA...DAVEY...COLON AND MALMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY AFTERNOON FOR CENTRAL NEBRASKA.

LAT...LON 4090 9690 4136 9690 4135 9644 4092 9647
TIME...MOT...LOC 2144Z 182DEG 7KT 4110 9674

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:24 PM CDTSpecial Weather StatementOAXDouglas51 min
Jul 21, 7:30 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy45 min
Jul 21, 7:34 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Washington41 min
Jul 22, 4:48 PM CDTSpecial Weather StatementOAXSaunders27 min
Jul 22, 5:20 PM CDTSpecial Weather StatementOAXColfax25 min
Jul 22, 5:39 PM CDTSevere Thunderstorm WarningOAXSaunders36 min
Jul 22, 6:23 PM CDTSpecial Weather StatementOAXDouglas, Saunders, Washington22 min
Jul 22, 6:40 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington35 min
Jul 22, 6:55 PM CDTSpecial Weather StatementOAXHarrison35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.